Illinois, 2018Heavy Snow in Illinois, February 5, 2018
February 5, 2018 · NWS DVN · 2 events in 2 counties and zones
A widespread snow event took place over Iowa and Illinois during the day through evening on the February, 5th, 2018. In most locations, this event produced a widespread 3 to 6 inch accumulation in about 12 hours, which combined with very light winds, to produce moderate impacts corresponding to a Winter Weather Advisory.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread snow event took place over Iowa and Illinois during the day through evening on the February, 5th, 2018. In most locations, this event produced a widespread 3 to 6 inch accumulation in about 12 hours, which combined with very light winds, to produce moderate impacts corresponding to a Winter Weather Advisory. A band of much heavier snow fell on the south edge of the widespread snow event, and was only 20 to 30 miles wide, but generally stretched across Iowa and Illinois along a line from near Grinnell, Iowa, to near Wapello, Iowa, to just north of Galesburg, Illinois. In that narrow axis, 7 to 10 inches of snow was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 5, 2:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 5, 2:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
233 PM CST Mon Feb 5 2018
.SYNOPSIS...
Issued at 232 PM CST Mon Feb 5 2018
A clipper system continues to have a trajectory to the east, rather
than moving southeast over the Midwest today. That commonly results
in much stronger theta-e advection and frontogenesis as plains air
is forced over the arctic air throughout the Great Lakes region. As
of 2 PM, the main band of moderate to heavy snow is located between
highway 30 and just south of Interstate 80. Thus, far a bit
farther north than much of last night's guidance suggested.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 232 PM CST Mon Feb 5 2018
Dendritic snow will continue to accumulate through the back edge of
the snow. Thus, our advisories for snow still seem on track expiring
this evening, from west to east. Snow is accumulating about 1 inch
per hour in the heavier band, which has been over top the office at
times this afternoon. Thus, with the snow continuing another 4 to 6
hours, we're still on track for a solid 3-6 inches of snow for most
all of the area. Winds are generally under 10 mph, and forecast to
remain very light, ore become light until the event is done. That
will likely assist snow removal, as drifting should be a non issue.
After 8 PM, the event should be completely done in all but the
east, and ending quickly there as well. The big question after
that will be how much clearing occurs. Models have us clear by
midnight, and that could be a good forecast with such a strong
short wave exiting the area. Subsidence should scour out mid
clouds, and low clouds should at least become scattered in that
process too. The result should be a cold start, on fresh snow
cover. I have undercut guidance lows by a few degrees, but should
we clear before midnight, lowering another 4 to 6 degrees is
possible. That places lows in the
-6 to +3 range from north to south.
Tuesday, a quiet and cold morning will be followed by the onset of
yet another snow system. This wave looks to approach the southwest
in the afternoon, but will mainly serve to increase cloud cover
through the afternoon hours. We'll be plenty cold again, much like
today, with highs in the mid to upper teens.
ERVIN
.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 232 PM CST Mon Feb 5 2018
Period of active weather will continue through the long term period.
Snowpack across the area will only increase as repeated chances of
snow will affect the area. Main forecast concerns through the
period will be track of the systems and snowfall amounts through the
period.
Early in the period, Tuesday night, the first clipper will move
through the area. H85 Fgen will pull north across the southern CWA
as the upper level wave approaches. Omega in the dendritic layer
is weak, suggesting that more of a light snow band is expected.
Current forecast has 1 to 3 inches mainly along and south of I80. At
this time, it does not appear that an advisory will be needed. If
totals change, then this could change.
Late in the week, overall pattern changes to zonal/northwest. This
system sets the area right in the track for future waves. As earlier
shifts noted, overall pattern (jet, baroclinicity and storm track)
continues to show that we have a chance for a significant system.
Overall guidance is in good agreement with the largescale through
the weekend. Actual QPF amounts and placement are different between
different model runs leading to low confidence in actual snow timing
and amounts this far out. Regardless, we are in the pattern to get
more snow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1132 AM CST Mon Feb 5 2018
Moderate to heavy snow will continue through late afternoon,
before tapering to light snow from 21Z to 02Z as the system moves
into eastern Illinois. The snow will keep visibilities between 1
and 1/4 mile through 21Z today, with rapid accumulations on all
surfaces as winds are light and temperatures are cold. Tonight,
skies will clear, and temperatures will be very cold over the
fresh new snow. This VFR weather will last through mid day
Tuesday, before another snow system arrives Tuesday night.
ERVIN
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 8 PM CST this evening for Cedar-
Clinton-Des Moines-Dubuque-Henry IA-Jackson-Jones-Lee-
Louisa-Muscatine-Scott.
Winter Weather Advisory until 7 PM CST this evening for Benton-
Buchanan-Delaware-Iowa-Jefferson-Johnson-Keokuk-Linn-Van
Buren-Washington.
IL...Winter Weather Advisory until 8 PM CST this evening for Hancock-
Henderson-Jo Daviess-Mercer-Rock Island.
Winter Weather Advisory until 10 PM CST this evening for Bureau-
Carroll-Henry IL-McDonough-Putnam-Stephenson-Warren-
Whiteside.
MO...Winter Weather Advisory until 8 PM CST this evening for Clark-
Scotland.
&&
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...ErvinHazardous weather outlook, Feb 5, 5:26 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
526 AM CST Mon Feb 5 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
526 AM CST Mon Feb 5 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Very cold wind chills of 5 below to near 20 below zero will occur
through mid morning, with the coldest wind chills occurring north
of Interstate 80.
Accumulating snow of 3 to 5 inches is likely over most of the
Outlook area today into this evening, with most of the
accumulations occurring during the afternoon. Isolated higher
amounts near 6 inches may occur from west of Cedar Rapids, to down
along the Interstate 80 corridor through the Quad Cities. This
will lead to reduced visibilities under a mile, snow covered roads
and slower afternoon into evening commute times. A Winter Weather
Advisory for accumulating snow remains in effect for the entire
outlook area from mid morning into this evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Another storm system may bring light snow accumulations to much of
the Outlook area Tuesday night, especially south of Interstate
80.
More periodic snow accumulations are possible from Thursday night
through Saturday. However, it is too early to determine favored snow
placement and amounts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However,
reports of snow accumulations of more than an inch would be
appreciated.
12
In the hours before
Local storm report, Feb 5, 3:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CST MON FEB 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW 2 NNE MUSCATINE 41.44N 91.05W
02/05/2018 M1.5 INCH MUSCATINE IA TRAINED SPOTTER
&&
GROSSLocal storm report, Feb 5, 3:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CST MON FEB 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM SNOW AINSWORTH 41.29N 91.55W
02/05/2018 E4.5 INCH WASHINGTON IA PUBLIC
PUBLIC REPORT VIA KWWL.
&&Local storm report, Feb 5, 3:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CST MON FEB 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM SNOW 4 ENE CLINTON 41.86N 90.16W
02/05/2018 M1.3 INCH WHITESIDE IL TRAINED SPOTTER
VIA TWITTER.
0348 PM SNOW PARNELL 41.58N 92.00W
02/05/2018 M4.0 INCH IOWA IA PUBLIC
VIA TWITTER.
&&
GROSSLocal storm report, Feb 5, 3:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CST MON FEB 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW NNW SPRINGVILLE 42.06N 91.45W
02/05/2018 M2.6 INCH LINN IA TRAINED SPOTTER
STILL SNOWING.
&&Local storm report, Feb 5, 3:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CST MON FEB 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM SNOW ROCK ISLAND 41.48N 90.58W
02/05/2018 E2.0 INCH ROCK ISLAND IL BROADCAST MEDIA
VIA WHBF. STILL SNOWING.
&&Local storm report, Feb 5, 3:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CST MON FEB 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM SNOW 1 SSE CEDAR RAPIDS 41.95N 91.66W
02/05/2018 M2.7 INCH LINN IA TRAINED SPOTTER
STILL SNOWING.
&&Heavy Snow, Mercer
- When
- February 5, 4:00 PM CST to 11:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Weather spotters and public all reported 7 to 9 inches of snow.
Heavy Snow, Henry
- When
- February 5, 4:00 PM CST to 11:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Weather spotters and public all reported 7 to 9 inches of snow in southern Henry county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 5, 20181 death · 1 event
- Heavy Rain in Idaho, February 5, 20181 injured · $1.5 million · 1 event
- Winter Weather in Indiana, February 5 to 6, 201819 events
- Winter Weather in South Dakota, February 5, 201816 events
- Winter Weather in Wisconsin, February 5, 201816 events
- Winter Storm in Iowa, February 5, 201813 events
- Winter Weather in Iowa, February 5, 201811 events
- Winter Weather in Kansas, February 5 to 6, 20186 events
- Winter Weather in Ohio, February 5 to 6, 20184 events
- Dense Fog in California, February 5, 20183 events
- Winter Weather in Minnesota, February 5, 20183 events
- Winter Weather in Colorado, February 5 to 6, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729770, 729772.